FDA warns lamotrigine likely associated with aseptic meningitis

On August 12, 2010, FDA released a safety communication to prescribers and patients warning that lamotrigine (Lamictal, Lamictal ODT, Lamictal CD, Lamictal XR), a medication commonly used for seizures in children ≥2 years of age and bipolar disorder in adults, can cause an inflammation of the meninges (the protective membranes that cover the brain and spinal cord) called aseptic meningitis.

On August 12, 2010, FDA released a safety communication to prescribers and patients warning that lamotrigine (Lamictal, Lamictal ODT, Lamictal CD, Lamictal XR), a medication commonly used for seizures in children ≥2 years of age and bipolar disorder in adults, can cause an inflammation of the meninges (the protective membranes that cover the brain and spinal cord) called aseptic meningitis.

A total of 40 cases of lamotrigine-associated aseptic meningitis in children and adults have been reported to the FDA since the time of the drug’s initial marketing approval in 1994. Some of the patients experiencing lamotrigine-associated aseptic meningitis had concomitant diagnoses of systemic lupus erythematosus or other autoimmune diseases, while others appeared to develop the meningitis as part of a hypersensitivity or generalized drug reaction.  Common presenting symptoms in these 40 cases included headache, fever, nausea, vomiting, nuchal rigidity, rash, photophobia and myalgias.  Symptoms typically occurred at a mean of 16 days (range: 1 to 42 days) after starting lamotrigine. In 25 cases in which cerebrospinal fluid (CSF) samples were available, the samples showed a mild to moderate increase in white blood cell count (often, but not always due to increased neutrophils), normal glucose levels and a mild to moderate increase in protein.  Nearly 88% of patients with aseptic meningitis required hospitalization; however, only one patient (2.5% of all reported cases) died. Signs of aseptic meningitis commonly resolved after lamotrigine discontinuation, but quickly returned if the drug was restarted.

According to Craig I. Coleman, PharmD, Associate Professor of Pharmacy Practice at the University of Connecticut School of Pharmacy in Storrs, CT, “In the 40 cases described by the FDA in their safety communication, it appears that a solid causal link exists between lamotrogine and aseptic meningitis”. He continued, “The strong temporal relationship between symptom onset and drug initiation, the abatement of symptoms after discontinuation and the reappearance of symptoms upon rechallenege all support this conclusion.” Dr. Coleman noted the above criteria are common elements of many algorithms used to assess the probability of an adverse drug reaction.

“Aseptic meningitis is a rare but serious side effect of Lamictal use,” said Russell Katz, MD, director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research. He further warned, “Patients that experience symptoms should consult their health care professional immediately.”  When meningitis is suspected, patients should also be evaluated for possible causes of meningitis and treated as indicated. Discontinuation of lamotrigine should be considered if no other cause of meningitis is found.

In conjunction with the release of this safety communication, FDA is working with GlaxoSmithKine to revise the ‘Warnings and Precautions’ section of the drug label and the patient ‘Medication Guide’ to include information detailing the link between lamotrigine and aseptic meningitis.